Washington, 2017Damaging Wind in Washington, May 4, 2017
May 4, 2017 · NWS SEW · 1 event in 1 county or zone
A severe weather pattern produced several severe thunderstorms in Thurston and Lewis Counties on the afternoon of the 4th. Wet microbursts produced wind gusts up to 60 mph, knocking down trees and limbs, and knocking power out for over 20,000 customers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $700,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe weather pattern produced several severe thunderstorms in Thurston and Lewis Counties on the afternoon of the 4th. Wet microbursts produced wind gusts up to 60 mph, knocking down trees and limbs, and knocking power out for over 20,000 customers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at May 4, 2:26 PM PST, 34 minutes earlier.
Area forecast discussion, May 4, 2:26 PM PST, 34 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
326 PM PDT Thu May 4 2017
.SYNOPSIS...An unstable air mass ahead of a low pressure system
offshore will result in a threat of thunderstorms mainly this
evening. Expect the cold front associated with the low pressure
system to move across the area late tonight or early Friday morning.
Meanwhile, the low pressure system will continue moving slowly east.
It will be east of the region on Sunday.
&&
.SHORT TERM...
A few thunderstorms fired up over Lewis County this afternoon and
has since moved into King, Mason, and Thurston Counties.
Thunderstorms over Pacific County have moved into Grays Harbor and
Mason Counties. Expect the number of thunderstorms to increase over
mainly the interior (east of the Olympic range) during the next
couple of hours.
Expect pulse type thunderstorms to evolve into clusters or,
possibly, short lines this afternoon. The theta-e ridge (area of
greatest instability) was oriented roughly north-south and extended
from Mason County into Clark County, with an eastward lobe or "arm"
extending from Lewis County into Yakima County. The stronger storms
will likely occur in these areas, and will have the potential to
produce dime or nickel size hail, gusty winds near 45 mph, and
brief heavy rain.
Meanwhile, the surface flow has turned onshore. Expect the onshore
pressure gradient to rapidly strengthen this afternoon. This will
serve to (eventually) shove the thunderstorms east this evening. By
late this evening, the thunderstorm threat will be confined to near
the Cascade crest.
The upper level trough of low pressure offshore will continue moving
east through Friday. There will probably be a break in the
precipitation tonight before the precipitation associated with the
cold front arrives. Friday will be wet and much cooler than today,
with most places averaging about 15 degrees cooler than today.
Expect the upper trough to slowly move east this weekend. It is
anticipated to move east of the area on Sunday; although, there is
some disagreement in the models concerning the timing. For now,
went with the faster ECMWF solution. Therefore, anticipate dry
weather to return on Sunday, with max temps rebounding to close to
normal.
.LONG TERM...
Overall, it looks like the upper flow pattern will be progressive
during this period. A weak system may brush the CWA on Monday but
it appeared that the best chance of precip will be about midweek
when a broad and unseasonably cool low pressure system impacts the
region. Temperatures during this period will be near or slightly
below normal.
&&
.AVIATION...A moist and unstable weather pattern will support
thunderstorm development this afternoon and evening. The main
areas impacted will be the interior and Cascades. The flow aloft
is S/SW. Shower or thunderstorm activity with diminish late this
evening. An onshore push will bring stratus clouds to the coast
this evening and into the interior overnight - MVFR to IFR cigs
are likely. Expect showers with a cold front Friday morning. 33
KSEA...Thunderstorms in the vicinity through 05Z. N/NW winds
flipping to S/SW and increasing to 10-15 kt by 03Z. Low clouds
and MVFR cigs likely overnight. 33
&&
.MARINE...An onshore push will develop this afternoon and evening
as a thermal trough shifts east of the Cascades. Westerly gales
are possible through the Strait of Juan de Fuca. Moderate onshore
flow will continue into Friday as a cold front moves inland. High
pressure over the NE Pacific will maintain onshore flow through
this weekend. 33
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Warning until 5 AM PDT Friday for Central U.S. Waters Strait
Of Juan De Fuca-East Entrance U.S. Waters Strait Of Juan De
Fuca.
Small Craft Advisory until 5 AM PDT Friday for Admiralty Inlet-
Northern Inland Waters Including The San Juan Islands.
Small Craft Advisory until midnight PDT tonight for West Entrance
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 5 PM PDT Friday for Puget Sound and
Hood Canal.
&&
www.weather.gov/seattle
An illustrated version of this forecast discussion can be seen at
www.wrh.noaa.gov/sew/gafd/latest_webafd.htmlIn the hours before
Special weather statement, May 4, 2:30 PM PST, 30 minutes before
Special Weather Statement
National Weather Service Seattle WA
330 PM PDT THU MAY 4 2017
WAZ555-568-569-042300-
West Slopes North Central Cascades and Passes-West Slopes South
Central Cascades and Passes-East Puget Sound Lowlands-
330 PM PDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KING AND CENTRAL
PIERCE COUNTIES UNTIL 400 PM PDT...
At 330 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Eatonville, or 17 miles southeast of Puyallup,
moving north at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Bonney Lake, Enumclaw, Buckley, Carbonado, Wilkeson, South Prairie
and Prairie Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4692 12208 4693 12217 4725 12219 4723 12182
TIME...MOT...LOC 2230Z 191DEG 26KT 4696 12212
Special weather statement, May 4, 2:58 PM PST, 2 minutes before
Special Weather Statement
National Weather Service Seattle WA
358 PM PDT THU MAY 4 2017
WAZ555-556-558-042330-
East Puget Sound Lowlands-Seattle and Vicinity-Bellevue and Vicinity-
358 PM PDT THU MAY 4 2017
...SPECIAL WEATHER STATEMENT...
At 358 PM PDT, Doppler radar was tracking a strong thunderstorm over
Kent, moving north at 40 mph.
Half inch hail will be possible with this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Washington or Lake Sammamish, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4732 12211 4732 12228 4766 12230 4763 12203
TIME...MOT...LOC 2258Z 187DEG 33KT 4742 12223
Thunderstorm Wind, Thurston
- When
- May 4, 3:00 PM PST to 8:00 PM PST
- Where
- Thurston County, 1.55 mi SW of Yelm
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $700,000
- Reported by
- Trained Spotter
- Coordinates
- 46.915, -122.624
Severe thunderstorm wind gusts peaked around 70 mph during the event between 3 and 5 PM, knocking down trees and power lines leaving nearly 50,000 without power. Several homes had trees fall on them.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in South Carolina, May 4, 20171 injured · $165,000 · EF1 · 3 events
- Strong Wind in Georgia, May 4, 2017$518,000 · 10 events
- Tornado and Damaging Winds in Georgia, May 4, 20175 injured · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, May 4, 2017$120,000 · EF0 · 4 events
- Flooding in Indiana, May 4 to 6, 20171 injured · $49,000 · 4 events
- Damaging Winds and Strong Wind in Florida, May 4 to 5, 20172 injured · $25,000 · 3 events
- Flash Flooding and Flooding in Illinois, May 4 to 6, 201734 events
- Tornadoes and Hail in Georgia, May 4, 2017EF1 · 10 events
- Strong Wind in Tennessee, May 4, 2017$41,000 · 3 events
- Tornadoes and Damaging Winds in South Carolina, May 4, 2017$500 · EF1 · 7 events
- Tornadoes and Heavy Rain in South Carolina, May 4, 2017$200 · EF1 · 3 events
- Damaging Winds in Kentucky, May 4, 2017$25,000 · 53 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706939.